Illinois, 2011

Hail and Damaging Winds in Illinois, June 17, 2011

June 17, 2011 · NWS PAH · 8 events in 6 counties and zones

A round of early morning storms was caused by increasing southwest low-level winds that brought warmer and more unstable air into the region. During the afternoon, numerous thunderstorms occurred as strong southwest low-level winds brought warmth and moisture into southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A round of early morning storms was caused by increasing southwest low-level winds that brought warmer and more unstable air into the region. During the afternoon, numerous thunderstorms occurred as strong southwest low-level winds brought warmth and moisture into southern Illinois. Daytime heating further destabilized the atmosphere. A 500 mb shortwave trough moving eastward across Missouri provided support for the storms, some of which produced marginally severe hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 2:32 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 17, 2:32 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CDT FRI JUN 17 2011

.DISCUSSION...
GIVEN THE MORE DRAMATIC SHIFT BY THE SHORT RANGE NUMERICAL
GUIDANCE /NAMELY THE 00Z NAM-WRF AND THE 21Z...03Z SREF/ IN THE
EVOLUTION OF THE LOW AMPLITUDE MID-LEVEL RIDGE OVER THE WFO PAH
FORECAST AREA OVER THE WEEKEND...THE CURRENT FORECAST PACKAGE HAS
BEEN ADJUSTED TO REFLECT A WETTER SOLUTION THROUGH AT LEAST EARLY
SUNDAY.

THIS FORECAST IS FURTHER COMPLICATED BY THE MESOSCALE INTERACTIONS
EITHER ONGOING OR ANTICIPATED DURING THE NEXT 24-72 HOURS. TO
ILLUSTRATE THE POINT...THE MCS THAT IMPACTED NERN OK ABOUT 24
HOURS AGO MUTATED INTO A DECENT MCS OVER NERN AR/WRN TN/NRN MS
DURING THE DAY ON THURSDAY...MITIGATING/RETARDING THE NEWD FLOW OF
MOISTURE/INSTABILITY/LIFT INTO THE WFO PAH FORECAST AREA UNTIL
NOW. THE CURRENT CONVECTIVE ACTIVITY OVER SERN MO IS CLOSELY TIED
TO A SHARP WARM FRONTAL ZONE/MID-LEVEL VORTICITY AXIS EVIDENT OVER
SOUTH CENTRAL MO ON ALL OF THE 00Z FRIDAY MANDATORY UPPER LEVEL
CHARTS. IF IT WERE NOT FOR THE COLD POOL OVER NERN AR/WRN TN
DISRUPTING THE LOW LEVEL FLOW...MORE CONVECTION WOULD HAVE TAKEN
PLACE FURTHER EAST ACROSS THE WFO PAH FORECAST AREA.

FOR TODAY...MODIFIED POP/WX CHANCES TO REFLECT THE ANTICIPATED
EASTWARD MOVEMENT OF THE WARM FRONT BALANCED BY THE WANING IMPACT
OF THE COLD POOL/CLOUD COVER...ETC DURING THE MORNING
HOURS...PLACING THE HIGHEST POPS EAST OF THE MS RIVER DURING THE
AFTERNOON.

THE DIFFICULTY IN THE POP/WX FORECAST COMES TONIGHT AND EXTENDS
THROUGH EARLY SUNDAY...AS THE DEEPENING LOW OVER THE WESTERN U.S.
GRADUALLY BECOMES MORE ORGANIZED AND BUILDS THE RIDGE FURTHER
NORTH INTO THE WFO PAH FORECAST AREA...PROVIDING SOME CAPPING WITH
WARMER MID-LEVEL TEMPERATURES. THERE ARE A SERIES OF MINOR
RIPPLES/ SHORTWAVES/ EMBEDDED AND ROTATING AROUND THE BASE OF THE
WESTERN U.S TROUGH/LOW...AND WILL IMPEDE THE DEVELOPMENT OF THE
RIDGE. GIVEN THE INDUCED BAROCLINICITY ASSOCIATED WITH THESE
WAVES...THERE WILL LIKELY BE RUN TO RUN VARIATIONS IN THE
PLACEMENT OF CONVECTIVE ACTIVITY ACROSS THE WFO PAH FORECAST AREA.
FOR NOW...POP CHANCES HAVE BEEN INCREASED AND PUSHED BACK FURTHER
WEST...WITH THE LOWEST CHANCES ALONG THE EDGE OF BUILDING RIDGE
TOWARD THE END OF THE WEEKEND.

FOR MONDAY THROUGH TUESDAY...THE RIDGE SHOULD DOMINATE AND
MINIMIZE ANY MEASURABLE CHANCES FOR PRECIPITATION. BY
WEDNESDAY...THE LEADING INFLUENCE OF THE APPROACHING/EJECTING
WESTERN U.S. LOW SHOULD BEGIN TO IMPACT THE WFO PAH FORECAST AREA.

MAX/MIN TEMPERATURES AND DEWPOINTS WILL BE HARD TO PIN DOWN WITH
THE MESOSCALE INFLUENCES IN PLACED THIS WEEKEND. THEREFORE...IT
WOULD BE WISE TO EXPECT SOME SIGNIFICANT DEVIATIONS FROM FORECAST
TEMPERATURES IN THE VICINITY AND CORE OF MCS TRACKS THIS WEEKEND.

&&

.AVIATION...
WITH THE WARM FRONT ALREADY THROUGH ALL TAF SITES...WINDS...OUTSIDE
OF THUNDERSTORM OUTFLOWS...WILL GENERALLY BE SOUTH TO SOUTHWEST
THROUGH THE ENTIRE PERIOD. STRONGEST WIND SPEEDS WILL TYPICALLY BE
IN THE AFTERNOON AND NOT MORE THAN 10KTS SUSTAINED. WINDSPEEDS
TONIGHT WILL BE AROUND 5KTS...PLENTY ENOUGH TO PREVENT SIGNIFICANT
FOG DEVELOPMENT.

OTHERWISE...THE ONLY CONCERN TO AVIATION FOR THE 12Z TAFS WILL BE
THUNDERSTORMS. THUNDERSTORMS WILL FLIRT WITH KCGI AND KPAH BY
SUNRISE THIS MORNING...AND THEN GENERALLY SHIFT TOWARD THE NORTHEAST
AND KOWB/KEVV FOR FRIDAY AFTERNOON AND NIGHT. THERE IS SOME SIGNAL
FOR A NOCTURNAL CONVECTIVE SYSTEM TO MOVE THROUGH THE ENTIRE AREA
LATE TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION/FIRE WEATHER...DRS
SHORT/LONG TERM PUBLIC...SMITH
Hazardous weather outlook, Jun 17, 3:32 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 AM CDT FRI JUN 17 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
432 AM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STORMS OVER EXTREME SOUTHEAST MISSOURI...NEAR THE
BOOT HEEL...AND INTO EXTREME SOUTHWEST KENTUCKY MAY PRODUCE LARGE
HAIL AND GUSTY WINDS BEFORE DAYBREAK TODAY.

THE STORM PREDICTION CENTER HAS POSTED A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALONG AND WEST OF A LINE FROM POPLAR BLUFF AND CAPE
GIRARDEAU MISSOURI...ONWARD TO WEST FRANKFORT AND WEST SALEM IN
SOUTHERN ILLINOIS. THE MAIN HAZARDS WITH ANY THUNDERSTORMS WOULD
BE LARGE HAIL AND DAMAGING WINDS. THE TIME PERIODS OF GREATEST
CONCERN WOULD BE FROM LATE MORNING TO EARLY AFTERNOON TODAY...THEN
AGAIN JUST BEFORE DAYBREAK SATURDAY MORNING.

SECONDARY HAZARDS FOR ANY THUNDERSTORMS TODAY OR TONIGHT WILL BE
LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
STORMS FOR MOST OF THE OUTLOOK AREA...WITH THE POSSIBLE EXCEPTION
OF THE SOUTHERN BORDER COUNTIES OF SOUTHEAST MISSOURI AND WEST
KENTUCKY...FOR SATURDAY AND SUNDAY. THE MAIN HAZARD WILL BE
DAMAGING WIND GUSTS FROM CLUSTERS OF THUNDERSTORMS...WITH SECONDARY
HAZARDS TIED TO DAMAGING HAIL AND FREQUENT LIGHTNING.

ON SATURDAY...WINDS OUTSIDE ANY THUNDERSTORM ACTIVITY MAY GUST AS HIGH
AS 30 MPH DURING THE LATE MORNING AND AFTERNOON HOURS...ESPECIALLY
ACROSS PARTS OF WEST KENTUCKY...SOUTHERN ILLINOIS AND EXTREME
SOUTHEAST MISSOURI. A LAKE WIND ADVISORY MAY BE NEEDED.

HEAT INDEX VALUES WILL LIKELY REACH INTO THE 100 TO 105 DEGREE
RANGE ACROSS THE DELTA REGION OF SOUTHEAST MISSOURI...AND
ADJACENT SECTIONS OF EXTREME SOUTHWEST KENTUCKY AND ILLINOIS
BETWEEN NOON AND 8 PM ON SATURDAY. IN ADDITION...HEAT INDEX VALUES MAY HOVER
AROUND 100 DEGREES MONDAY AFTERNOON ACROSS MOST OF THE OUTLOOK
AREA...OUTSIDE OF THUNDERSTORM ACTIVITY.

SCATTERED THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY AND THURSDAY.
THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON...AND AGAIN ON SATURDAY
AND SUNDAY.

SMITH

In the hours before

Local storm report, Jun 17, 2:21 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
321 AM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     HAIL             HENDRICKSON             36.90N 90.47W
06/17/2011  M1.00 INCH       BUTLER             MO   TRAINED SPOTTER

&&

K SMITH

The radar

The Paducah radar (KPAH), 20 km away, was scanning. The volume nearest the first event began at 12:17 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Massac

When
June 17, 6:18 AM CST to 6:25 AM CST
Where
Massac County, Round Knob
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.250, -88.750

Most of the hailstones were half-dollar size, but a number of stones measured 1.75 inches in diameter. Some dents were observed in vehicles.

Hail, Franklin

When
June 17, 12:42 PM CST to 12:46 PM CST
Where
Franklin County, Sesser
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.100, -89.050

Copious amounts of quarter-size hail covered the ground.

Thunderstorm Wind, Jefferson

When
June 17, 12:44 PM CST to 12:50 PM CST
Where
Jefferson County, Waltonville to 0.45 mi N of Bakerville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.220, -89.050

Trees were down near Waltonville and along Highway 37 south of Mount Vernon.

Thunderstorm Wind, Franklin

When
June 17, 12:57 PM CST
Where
Franklin County, West City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.000, -88.930

Wind gusts from 55 to 60 mph were estimated along the leading edge of a thunderstorm gust front.

Heavy Rain, Williamson

When
June 17, 1:00 PM CST to 1:20 PM CST
Where
Williamson County, Herrin
Reported by
Law Enforcement
Coordinates
37.800, -89.030

Some localized street flooding occurred in low areas.

Hail, Williamson

When
June 17, 1:20 PM CST
Where
Williamson County, Herrin
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.800, -89.030

Thunderstorm Wind, Wayne

When
June 17, 1:20 PM CST
Where
Wayne County, Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.380, -88.370

Tree limbs were down on power lines.

Hail, Saline

When
June 17, 2:08 PM CST
Where
Saline County, Mitchellsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.650, -88.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314017, 314023, 314031, 314036, 314051, 314025, 314032, 314026.